Nurofen Busted By ACCC For Dodgy 'Specific Pain' Products

The Australian Competition and Consumer Commission (ACCC) has instituted proceedings against Nurofen manufacturer Reckitt Benckiser for misleading the public with its "Specific Pain" range of pain-relievers. The colour-coded products were purportedly formulated to treat a specific kind of pain, but were actually identical.

Photo: ACCC

As most of you are probably aware, Nurofen's Specific Pain products (Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain, and Nurofen Tension Headache) all contain the same dose of ibuprofen lysine (342mg) and are essentially identical to one another. It's one of the worst kept secrets in the grocery aisle and something that can be easily ascertained by comparing the ingredients of each product. Hell, even my mum knows it's a sham.

Nevertheless, the ACCC has rightfully taken umbrage at this blatant deception. The consumer watchdog outlined its allegations in the below statement:

The ACCC alleges that Reckitt Benckiser made representations on the packaging of each Nurofen Specific Pain Product, and on its website, that each product:  

  • was designed and formulated to treat a particular type of pain
  • had specific efficacy in treating a particular type of pain
  • solely treated a particular type of pain

In addition to using the same active ingredient, all four products were approved by the Australian Register of Therapeutic Goods as being suitable for treating a wide variety of pain types. The ACCC alleges that consumers were misled into purchasing Nurofen Specific Pain Products under the false belief that each product is specifically designed for and effective in treating a particular type of pain.

The ACCC also found that the products were significantly more expensive than comparable products that act as general pain relievers. This essentially means that consumers are paying a premium for nothing.

"The ACCC takes false or misleading claims about the efficacy of health and medical products very seriously," ACCC explain in a statement.

"Indeed, truth in advertising and consumer issues in the health and medical sectors are ACCC enforcement priorities in 2015."

This isn't the first time the company has come under fire for spruiking targeted pain relief -- in June last year, the Therapeutic Goods Administration (TGA) slammed Nurofen for claiming its medication products target the source or cause of pain. (Read the full story here.)

The ACCC is seeking declarations, injunctions, an order for the publication of corrective notices, penalties and costs. The takeaway lesson here is that you should never believe an advertisement at face value, even if it's from a reputable drug company.

Update: In response to the ACCC's announcement, Nurofen has responded with the following statement:

Nurofen is aware of the ACCC's concerns in relation to the Nurofen pain-specific packaging. Nurofen disputes any allegation of contravention of consumer law in relation to its pain-specific packaging. All Nurofen packs are approved by the Therapeutic Goods Administration (TGA) and comply with TGA’s regulatory guidelines. Nurofen pain-specific products provide easier navigation of pain-relief options in the grocery environment for consumers who are experiencing a particular type of pain.   Nurofen is committed to the quality use of medicines and promoting and protecting the health of Australians. As part of this commitment and responsibility, Nurofen works closely with all regulatory bodies to ensure high standards compliance to guidelines. Nurofen will continue to work with regulators to ensure its packaging continues to be fully aligned with all guidelines and requirements and still offer consumers with clear pain relief options for their pain type. Nurofen products remain available for sale at all leading retailers.

So there you have it, folks. The packaging isn't about deception, it's about easier navigation. We'll let you be the judge of that in the comments.

[Via ACCC]


    The takeaway lesson here is that you should never believe an advertisement at face value, even if it’s from a reputable drug company.

    Really? Not - Always research a drug's active ingredients (or talk to a pharmacist who has) before putting stuff in your body?

    It's a shame Nurofen didn't reference the huge body of research into placebos to counter the ACCC by saying "yes, the drugs are the same, but because the recipient believes it is targeting a specific pain, then it IS actually more effective thanks to the placebo effect."

      Could I then sell pills that do nothing and then claim the placebo effect because it works on a percentage of the population?

        Why not? The herbal remedy industry has been doing that very thing for years! You just have to put the word"may" in there somewhere.

        eg - "This herbal remedy may help with the following conditions....." etc

          Good point. The TGA are a complete joke though. Even if your product has been proven to NOT work, you can still sell it if has been used as a traditional medicine somewhere.

          Aborigines chew bark to lose weight. It does not. You can still sell it as such.

          Don't forget homeopathy which is 100% placebo.

    I wonder why I suddenly have to "await moderation" to comment on this article. Haven't had to before over the last few years of being here and I wasn't even being rude this time! ;)

      That happened to me for awhile after I changed my email address or something about my profile. It went away after awhile.

    Pain in the ass

      They're releasing a product to specifically relieve that pain in the coming weeks. I'll leave you to guess the package colour.

    "The ACCC also found that the products were significantly more expensive than comparable products that act as general pain relievers. "

    In the UK last year, I went to buy a packet of Nurofen in a supermarket chain (Morrisons) and was offered as an alternative, a 'home brand' packet of Iboprufen by the pharmacist. Nurofen was £2.59 (say $5) while the home brand was £0.49 (say $1). Contents were the same.

    Brand name premium? What brand name premium??

      Same applies to the Panadol family of pain killers. They all use paracetamol with small differences in the quantity. Paracetamol is much cheaper when sold in no-brand packs at the chemist or supermarket.

        P.S. The doctor insists on telling you to buy the brand name. Maybe trust in the making and packing?

          That's usually because the gp has a deal with the manufacturer to recommend their product. Have a look at all the branded pens, notepads, mouse pads etc. That's perks from pharmaceutical companies for recommending their products.

    By the time a drug companies medicines are proven fraudulent or dangerous to consumers, they have raked in so much profits that any legal action / fines / damages / compensation is already paid.

    Companies in the US make Billions in medical industry, and even if caught pay million dollar fines. The cost of legal action is nowadays assumed, calculated and covered in the consumer price tag! If a company can do wrong, and still profit, they wont stop.

      They should be forced to pay millions in fines in addition to every cent of income generated by the products in question, that'll teach them.

    The Checkout on ABCTV smashed this out back in 2013.....

    About bloody time. As reecho said, this has been known about for some time. And good on the ABC/Checkout for highlighting the rort.

    This same sort of hype applies to other analgesics too. Panadol Osteo is heavily marketed towards arthritis sufferers despite containing nothing more than paracetamol. The same ingredient in regular Panadol (and any of the far cheaper generics).

    Their response is utter BS, but i wouldn't expect anything else from a company busted doing something dodgy.

Join the discussion!

Trending Stories Right Now